Delaware, 2004Strong Wind in Delaware, December 23, 2004
December 23, 2004 · NWS PHI · 1 event in 1 county or zone
Strong southeast and then northwest winds affected northern Delaware during the afternoon of the 23rd. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southeast and then northwest winds affected northern Delaware during the afternoon of the 23rd. The strongest winds coincided with the cold frontal passage around 330 p.m. EST that afternoon. Peak wind gusts averaged around 45 mph. The winds pushed over some weak trees and limbs. The recent run of wet weather made trees more susceptible to being uprooted by the strong winds. Peak wind gusts included 44 mph at the New Castle County Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 23, 10:20 AM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Dec 23, 10:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1020 AM EST THU DEC 23 2004
ZONES HAVE BEEN UPDATED TO INCLUDE A WIND ADVISORY FOR OUR ENTIRE
CWA. LATEST MODEL RUNS INDICATE THE POSSIBILITY OF SOME OF THE
STRONGER WINDS ALOFT MIXING DOWN TO THE SURFACE THROUGHOUT OUR CWA
AT OR NEAR THE TIME OF FRONTAL PASSAGE...ESPECIALLY IN AREAS OF
HEAVIEST RAIN. CURRENT REGIONAL RADAR LOOP INDICATES A
CONVECTIVE-LOOKING LINE OF SHOWERS IN WESTERN PA THIS MORNING MOVING
EAST...AND THIS LINE COULD SERVE AS A MECHANISM TO BRING SOME STRONG
WINDS DOWN TO THE SURFACE. WITH HOLIDAY TRAVEL BEGINNING TODAY...AND
WITH LOTS OF OUTSIDE DECORATIONS...THINK IT/S PRUDENT TO COVER THE
ENTIRE CWA WITH AN ADVISORY. WITH THIS SAME THOUGHT PROCESS WILL
ALSO BE RAISING GALE WARNINGS ON THE DELAWARE BAY TO CATCH THE
STRONGEST POSSIBLE GUSTS. REST OF FCST SAME AS BEFORE.
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY THIS AFTERNOON AND INTO THIS EVENING
ZNS 054-055-060>062-067>071.
NJ...WIND ADVISORY THIS AFTERNOON AND INTO THIS EVENING
ZNS 001-007>010-012>027.
MD...WIND ADVISORY INTO THIS EVENING ZNS 008-012-015-019-020.
DE...WIND ADVISORY INTO THIS EVENING ZNS 001>004.
MARINE...GALE WARNING COASTAL ZONES ANZ450>455
GALE WARNING DEL BAY ZONES ANZ430>431
.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
CURRENT RADAR IS SHOWING PRECIPITATION IN WESTERN PA AND WV AND WRN
VA MOVING NORTHEAST. SOME LIGHT RAIN HAS ALSO POPPED UP IN CENTRAL
NJ. RAIN SHOULD GENERALLY DEVELOP FROM WEST TO EAST ACROSS THE AREA
DURING THE MORNING HOURS. RAIN CHANCES WILL INCREASE TO CATEGORICAL
DURING THE DAY...WITH THE BULK OF THE RAINFALL LIKELY BETWEEN 18Z
AND 00Z. QPF AMOUNTS SHOULD GENERALLY BE IN THE 0.50 TO 0.75 INCHES
WITH SOME LOCALLY HIGHER AMOUNTS...ESPECIALLY IN THE NORTHWESTERN
ZONES. SYSTEM IS RELATIVELY FAST MOVING WITH MOST OF THE RAIN OVER
BY EVENING AND ENDED EVERYWHERE BY 06Z...IF NOT SOONER.
STRONG SWLY LLJ...AOA 60 KTS...AND UVV WILL SUPPORT SOME HEAVY RAIN
DURING THE AFTERNOON...ALONG OR AHEAD OF THE COLD FRONT.
TEMPERATURES WILL BE ABOUT 20 DEGREES COOLER ON FRIDAY THAN TODAY
BEHIND THE COLD FRONT. DRY CONDITIONS ARE EXPECTED FOR FRIDAY INTO
THE EXTENDED PERIODS.
HAVE OPTED TO ISSUE A WIND ADVISORY FOR THE HIGHER TERRAIN OF
NORTHWESTERN NJ AND NORTHEASTERN PA AS THERE COULD BE ENOUGH MIXING
TO GET SOME OF THE STRONG WINDS ALOFT DOWN ALONG THE HIGHER
TERRAIN. EVERYWHERE ELSE...WINDS WILL INCREASE TO THE 20-30 MPH
RANGE FOR A PERIOD THIS AFTERNOON WITH THE FRONT.
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
NWLY TO WLY FLOW WILL CONTINUE CHRISTMAS DAY BEHIND THE DEPARTING
COLD FRONT. WINDS WILL DECREASE BY SUNDAY AS HIGH PRESSURE BUILDS
IN TO THE AREA. TEMPERATURES WILL BE OVER 20 DEGREES COOLER ON
SATURDAY THAN TODAY...AND A BIT WARMER FOR SUNDAY HOWEVER...WITH
HIGH PRESSURE OVER THE REGION...DRY WX IS IN STORE THROUGH TUESDAY.
ANOTHER SYSTEM WILL MOVE IN OUR DIRECTION...BUT LIKELY STAY TO THE
NORTHWEST AROUND MIDWEEK. TEMPERATURES WILL ALSO WARM TO ABOVE
SEASONAL VALUES AS SOUTHERLY FLOW INCREASES.
&&
.AVIATION...
VFR CONDITIONS WITH AC AROUND 7 THSD FT WILL BE SLOW TO GIVE WAY TO
LOWER CLOUDS UNTIL AFTER 10Z ALTHOUGH CONDITIONS SHOULD STILL BE VFR
THROUGH 12Z ALL AREAS. THEN AS THE FRONT APPROACHES FROM THE WEST
AND MOISTURE ARRIVES, CIGS SHOULD LOWER TO ARND 1 THSD FT WITH 3-5MI
VSBY IN RAIN AND FOG. IN HEAVIER RAIN, IFR CONDITIONS ARE EXPECTED.
IN ADDITION, STRONG WINDS ABOVE 1 THSD FT SHOULD HELP GENERATE LOW
LEVEL WIND SHEAR UNTIL THE COLD FROM CROSSES LATER THIS AFTN. AFTER
THE FRONT MOVES THROUGH, CONDITION RETURN TO VFR AFTER 00Z.
&&
.MARINE...
I PLAN TO ISSUE GALE WARNINGS FOR THE COASTAL WATERS BUT HOLD OFF ON
DELAWARE BAY. ENOUGH THE THE STRONG GRADIENT ALOFT SHOULD MIX DOWN
IN GALE FORCE GUSTS OVER THE WATERS, ESPECIALLY AS THE COLD FRONT
MOVES IN FROM THE WEST. BEHIND THE FRONT, THE GRADIENT RELAXES AND
WINDS DECREASE AGAIN TONIGHT. ON DELAWARE BAY, SCA WILL BE ISSUED AS
WINDS ARE NOT EXPECTED TO BE QUITE AS STRONG AS ON THE OCEAN.
ALTHOUGH SOUNDINGS ARE STABLE IN THE LOWEST LEVELS WITH THE COLD
WATER AND WARM AIR, THE FRONTAL MIXING SHOULD BREAK THE INVERSION
ENOUGH TO JUSTIFY THE GALES...MAINLY ON THE OCEAN AND WILL GO WITH
MMGNE1 WIND FORECASTS.
WITH WINDS COMING AROUND THROUGH S AND THEN SW, TIDAL DEPARTURES
SHOULD NOT BE ENOUGH FOR EVEN MINOR FLOODING. THE HIGHEST TIDAL
DEPARTURES USUALLY OCCUR WITH N TO E FLOW RATHER THAN THE FORECASTED
S TO SW.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY THIS AFTERNOON ZNS 054-055-060-061-062 (HIGHER ELEVS).
NJ...WIND ADVISORY THIS AFTERNOON ZNS 001-007-008 (HIGHER ELEVS).
MD...NONE
DE...NONE.
MARINE...GALE WARNING COASTAL ZONES ANZ450>455
SCA DEL BAY ZONES ANZ430>431
&&
SHORT TERM/LONG TERM...LSN
AVIATION/MARINE...RNSHazardous weather outlook, Dec 23, 9:46 AM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
946 AM EST THU DEC 23 2004
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-241000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
946 AM EST THU DEC 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...
A WIND ADVISORY IS IN EFFECT THROUGH 700 PM FOR POSSIBLE WIND GUSTS
AROUND 45 MPH. PERIODS OF RAIN WILL BE LOCALLY HEAVY THIS AFTERNOON
AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND LOW-LYING AREAS.
A GALE WARNING IS IN EFFECT FOR THE NEW JERSEY AND DELAWARE COASTAL
WATERS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Strong Wind, New Castle
- When
- December 23, 12:00 PM EST to 4:00 PM EST
- Where
- New Castle forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 23 to 25, 20041 death · 19 events
- Cold in Texas, December 23, 20041 death · 1 event
- Strong Wind in New York, December 23, 20041 death · 1 event
- High Wind and Strong Wind in New Jersey, December 23, 2004$100,000 · 50 kt wind · 21 events
- Strong Wind in New York, December 23, 2004$90,000 · 18 events
- High Wind and Strong Wind in Pennsylvania, December 23, 2004$80,000 · 50 kt wind · 10 events
- Strong Wind in Pennsylvania, December 23, 2004$60,000 · 8 events
- High Wind in Massachusetts, December 23, 2004$75,000 · 58 kt wind · 3 events
- Cold in Kentucky, December 23 to 25, 2004$25,000 · 22 events
- High Wind in New York, December 23, 2004$50,000 · 51 kt wind · 5 events
- High Wind in Rhode Island, December 23, 2004$50,000 · 58 kt wind · 2 events
- High Wind in Connecticut, December 23, 2004$25,000 · 58 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429697.